Texas, 2023

High Wind in Texas, January 18, 2023

January 18, 2023 · NWS MAF · 3 events in 2 counties and zones

A large, closed upper-level low pressure moving across the central Great Plains resulted in westerly high winds across the higher elevations of west Texas and southeast New Mexico and across portions of the adjacent plains.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A large, closed upper-level low pressure moving across the central Great Plains resulted in westerly high winds across the higher elevations of west Texas and southeast New Mexico and across portions of the adjacent plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 17, 10:05 PM CST, 5 hours 33 minutes earlier.

Area forecast discussion, Jan 17, 10:05 PM CST, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1005 PM CST Tue Jan 17 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 152 PM CST Tue Jan 17 2023

Today remains mild with temperatures in the 60s and 70s for most.
Clouds have increased and winds are becoming more westerly as our
next weather system approaches the region from the west. A
Pacific front is set to arrive later this evening. As the front
quickly moves east, enough lift and moisture is expected to be
present to allow for showers to develop along this front. Any
rainfall will be light and showers quickly exit the region
overnight. Wind speeds increase behind he front, this may help
keep temperatures on the milder side despite the front.
Temperatures in the 30s and low 40s are expected tomorrow morning.

As a powerful jet streak moves overhead tomorrow afternoon, winds
become strong almost area-wide. With mostly clear skies and a
50-60 kt 700 mb jet overhead, efficient momentum transfer is
expected. A High Wind Warning is in effect for the western zones
with a Wind Advisory for almost all of the remaining areas. Patchy
blowing dust can be expected with these winds, especially in
areas with open fields. Very dry air behind the front coupled with
the strong winds will also result in critical fire weather
conditions. A Fire Weather Watch remains in effect for far eastern
portions of the area. Temperatures tomorrow are cooler behind the
front with most locations in the mid 50s to low 60s.

Winds quickly decrease tomorrow night allowing for efficient
radiational cooling. Temperatures are expected to fall to near or
slightly below freezing for the majority.

&&

.LONG TERM...
(Thursday through Monday)
Issued at 152 PM CST Tue Jan 17 2023

Thursday will be cool with the post frontal surface high settling
over West Texas. Thursday is warmer as winds back from the
southwest ahead of an upper level low developing over the western
United States. This will be the main feature to monitor in the
extended period as it moves across New Mexico and into West Texas
on Saturday. The forecast track of the upper low center has
trended a little south over the past 24 hours but is still north
of our CWA. The track will have to be closely watched as it is
common for models to trend deeper and farther south with
successive runs which would have a greater impact for our area. As
it is now, wintry precipitation should hold to our north in the
South Plains and TX/OK Panhandles in the deformation zone of the
upper low. There doesn't appear to be enough moisture for us to
see any appreciable precipitation and only have a slight chance
in the northern most counties. An amplified ridge to our west will
direct northerly flow over the Great Plains in the wake of the
passing low finally bringing in more seasonal temperatures for
early next week.

Hennig

&&

.AVIATION...
(06Z TAFS)
Issued at 1002 PM CST Tue Jan 17 2023

Surface obs over the past few hours suggest little precip, if any,
is making it to the ground. Thus, MVFR vsbys due to BLDU will be
possible Wednesday afternoon. Otherwise, VFR conditions will
prevail. Westerly surface flow will persist throughout the
forecast period, and increase significantly and become gusty after
sunup as skies clear. Winds will decouple after sundown, but
remain elevated through the night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               42  62  33  58 /  30   0   0   0
Carlsbad                 35  58  29  57 /  10   0   0   0
Dryden                   45  67  36  63 /  10   0   0   0
Fort Stockton            41  61  35  61 /  20   0   0   0
Guadalupe Pass           30  47  29  49 /  30   0   0   0
Hobbs                    33  55  29  55 /  30   0   0   0
Marfa                    31  56  24  58 /  20   0   0   0
Midland Intl Airport     41  61  33  58 /  30   0   0   0
Odessa                   41  59  34  58 /  30   0   0   0
Wink                     38  59  30  58 /  20   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 9 AM CST /8 AM MST/ to 10 PM CST /9 PM
     MST/ Wednesday for Chinati Mountains-Davis Mountains-Davis
     Mountains Foothills-Eastern Culberson County-Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
     Marfa Plateau-Reeves County Plains-Van Horn and Highway 54
     Corridor.

     Wind Advisory from 9 AM to 10 PM CST Wednesday for Andrews-
     Borden-Central Brewster County-Chisos Basin-Crane-Dawson-
     Ector-Gaines-Glasscock-Howard-Loving-Martin-Midland-Pecos-
     Reagan-Upton-Ward-Winkler.

     Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for Borden-Crane-Dawson-Ector-Glasscock-Howard-
     Martin-Midland-Mitchell-Pecos-Reagan-Scurry-Terrell-Upton.

NM...High Wind Warning from 8 AM to 9 PM MST Wednesday for Eddy
     County Plains-Guadalupe Mountains of Eddy County.

     Wind Advisory from 8 AM to 9 PM MST Wednesday for Central Lea
     County-Northern Lea County-Southern Lea County.

&&

SHORT TERM...84
LONG TERM....10
AVIATION...44
Hazardous weather outlook, Jan 18, 2:29 AM CST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
229 AM CST Wed Jan 18 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-190830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
229 AM CST Wed Jan 18 2023 /129 AM MST Wed Jan 18 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

Windy to very windy conditions are expected across Southeast New
Mexico and West Texas. A High Wind Warning is in effect for the
Guadalupe and Delaware Mountains, Eddy County Plains, Culberson,
Reeves, and Loving counties, the Davis Mountains, Davis Mountains
Foothills, Marfa Plateau, and Chinati Mountains. A Wind Advisory is
in effect for most other locations.

Blowing dust across the plains could produce visibility reductions,
especially this afternoon.

Critical fire weather conditions are expected this afternoon and
early evening. A Red Flag Warning is in effect for most of the
Permian Basin, the Lower Trans Pecos, and most of Brewster County
including the Big Bend. Very high fire danger is expected areawide.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Windy conditions may return this weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
January 18, 3:38 AM CST to 4:38 AM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
January 18, 8:30 AM CST to 8:40 AM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
January 18, 1:51 PM CST to 5:51 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078963, 1078965, 1078964.